Wondernut (Indian Walnut)

bantingdiet, wiightloss

Posted 03 October 2017

This press-release today from the Medicines Control Council, warns that a weight-loss product containing Indian Walnut, it toxic and can harm consumers.

The product is sold at www.wondernut.co.za and www.wondernutjoburg.co.za

Zemiente

(zemiente.com);

Nuez de la India

(nuezdelaindia.co.za);

Indian Walnuts

(indianwalnutsa.co.za);

Leynate

(indianwalnutsa.co.za);

Magic Nut

(magicnut.co.za); and others.

Most of our postings are about Wondernut. However, the same nut is being sold on
other websites
and Facebook under different names:(zemiente.com);(nuezdelaindia.co.za);(indianwalnutsa.co.za);(indianwalnutsa.co.za);(magicnut.co.za); and others.


Natural Medicines Comprehensive Database

(“Unbiased, Scientific Clinical Information on Complementary, Alternative, and Integrative Therapies”) does not mention its use for weight loss, but “

is used

[traditionally]

for asthma, bloody diarrhea, dysentery, sprue, and as a bowel stimulant

“. For safety, it states, among other: “.

. . seeds are toxic (

I have searched everywhere for credible evidence that this product will result in weight-loss. I cannot find a single source to confirm the claims, even in traditional sources.(“Unbiased, Scientific Clinical Information on Complementary, Alternative, and Integrative Therapies”) does not mention its use for weight loss, but “ is used [traditionally] for asthma, bloody diarrhea, dysentery, sprue, and as a bowel stimulant “. For safety, it states, among other: “. . . seeds are toxic (
19040
). Toxicity ranges from severe gastrointestinal irritation to death (
6

4502
). Even a single seed might cause severe poisoning (
4502
) .”

Medicines Control Council

“It is, however, known that the seeds (nuts) and other parts of the plant may potentially be toxic due to the presence of phorbol esters, saponins, toxalbumin and hydrogen cyanide. These compounds have irritant properties and are, therefore, very strong purgatives. They may also act as potent tumour promoters (co-carcinogens). Phorbol esters can also be very irritating to the skin and eyes and ingestion of the seeds (nuts) has been reported to cause vomiting, gastrointestinal pain, and diarrhoea. The toxic effects in humans are reported to range from severe gastrointestinal irritation to death”.

Wondernut.co.za claims:

“The nuts and capsule is certified as NO TOXIC by the United States Department of Agriculture (USDA), Which categorizes the profile of the product through the Natural Resources Conservation Service. (NRCS)”

. This is a fabrication and appears to have been copied and pasted from overseas sites selling this product.

It is very rare for the MCC to take action against any weight-loss products even though some on the market contain banned substances such as sibutramine, yohimbe, etc.

Medicines Control Council’s Media Release

USE OF ALEURITES MOLUCCANUS, ALSO KNOWN AS INDIAN WALNUT

To all consumers

It has come to the attention of the Medicines Control Council that there is an increase in the usage of the seeds (nuts) of Aleurites moluccanus (L.) Willd., also known as Indian Walnut, Nuez de la India, Candleberry or Kemiri. The product is advertised and sold online as a natural weight loss solution, with extraordinary claims made about its effect in stimulating weight loss. The Medicines Control Council has not evaluated any products containing this ingredient for safety, effectiveness or quality, and has therefore not evaluated any of the evidence for their use. The Medicines Control Council is not aware of any human clinical trials evaluating the oral use of this nut for such purposes.

It is, however, known that the seeds (nuts) and other parts of the plant may potentially be toxic due to the presence of phorbol esters, saponins, toxalbumin and hydrogen cyanide. These compounds have irritant properties and are, therefore, very strong purgatives. They may also act as potent tumour promoters (co-carcinogens). Phorbol esters can also be very irritating to the skin and eyes and ingestion of the seeds (nuts) has been reported to cause vomiting, gastrointestinal pain, and diarrhoea. The toxic effects in humans are reported to range from severe gastrointestinal irritation to death.

Over the years, various health agencies have received reports of the seed’s toxicity. Agencies in countries such as Spain, Argentina, Chile and Brazil have prohibited the use of the seeds due to deaths reportedly caused by their ingestion for weight loss purposes.

The Medicines Control Council would like to warn consumers that the action of this nut appears to be intended to induce vomiting and/or diarrhoea. There is no other evidence that suggests any other mechanism that would aid in weight loss.

Council therefore encourages all consumers to be mindful of the potential toxicity and public health risks associated with the use of Indian Walnut (Aleurites moluccanus) and recommends that its use be avoided in the interest of public safety. Furthermore, all sellers of products containing these nuts or preparations thereof when intended to be used as a slimming agent, are reminded that these products are subject to registration as medicines. Effective control of such products is in the best interests of the public, and will be pursued with the necessary rigour.

DR JC GOUWS

REGISTRAR OF MEDICINES

http://www.mccza.com/documents/2b7e95779.100_Indian_Walnut_Sept17_v1.pdf

“Various documented cases from many countries around the world confirm both the seed’s toxicity, as well as its potential lethality.”

“According to various sources, the ingestion of candlenut tree seeds causes a sensation of discomfort and nausea a few minutes after ingestion. These symptoms are followed by vomiting, abdominal pain (cramping), diarrhea, dehydration, as well as an imbalance in electrolytes. Due to its chemical components, the seed possesses a strong cathartic action and may cause diarrhea, dehydration and loss of electrolytes. The chronic ingestion of the seeds may affect the gastrointestinal system, causing intestinal muscle atony. Additionally, there are reports of alterations in heart rate due to the ingestion of the seeds.”

Anecdotal “evidence” versus clinical studies:

Anecdotal “evidence” by means of clients’ testimonials regarding the supposed efficacy and safety of various herbal supplements abounds on a swath of internet sites, as well as in magazines, pamphlets and brochures distributed by certain supplement companies in order to promote their products. However, this type of information is very subjective and therefore unreliable.”


Reference:


Toxicity of Candlenut Seed (Aleurites moluccanus), A Purported Herbal Weight Loss Supplement


Pharmacologia Volume 8 Issue 1, 2017

This is is a syndicated post. Read the original at www.camcheck.co.za

About the author

admin

View all posts

Leave a Reply

Your email address will not be published. Required fields are marked *